Diarrhea Management in HER2+ Breast Cancer

Oncology nurses need to keep an eye out for diarrhea in their patients on CDK4/6 inhibitors.

When using CDK4/6 inhibitors to treat patients with HER2-positive metastatic breast cancer, it is crucial that oncology nurses closely monitor patients' diarrhea, explained Patricia Jakel, MN, RN, AOCN, an advanced practice nurse at UCLA.

Transcription

The side effects that nurses have to look out for and be aware of [includes] the diarrhea. That's in HER2-positive, that's in HR-positive, HER2-negative patients because the CDK4/6 inhibitors ... have some indications in HER2-positive also, they're doing trials for that. Diarrhea is the dose-limiting toxicity...

When [sacituzumab] govitecan came out, the diarrhea was so life-threatening for patients, and we didn't know how to handle it. We didn't get educated upfront. We learned through trial and error. But now we know that these patients will get diarrhea, and there is a plethora of medications you can try. It's not just the old Imodium anymore.